Linear Measures, the Gini Index, and The Income-Equality Trade-off - Archive ouverte HAL Access content directly
Journal Articles Journal of Economic Theory Year : 1994

Linear Measures, the Gini Index, and The Income-Equality Trade-off

(1) , (1, 2)
1
2

Abstract

This paper provides an axiomatization of linear inequality measures representing binary relations on the subspace of income profiles having identical total income. Interpreting the binary relation as a policymaker′s preference, we extend the axioms to the whole space and find that they characterize linear social evaluation functions. The axiomatization seems to suggest that a policymaker who has a linear measure of inequality on a subspace should have a linear evaluation on the whole space. An extension of the preferences reflected in the Gini index to the whole space is represented by a linear combination of total income and the Gini index.

Dates and versions

hal-00481365 , version 1 (06-05-2010)

Identifiers

Cite

Itzhak Gilboa, Elchanan Ben Porath. Linear Measures, the Gini Index, and The Income-Equality Trade-off. Journal of Economic Theory, 1994, Vol.64, n°2, pp.443-467. ⟨10.1006/jeth.1994.1076⟩. ⟨hal-00481365⟩

Collections

HEC
163 View
0 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More